Author(s): van Breda E, Keizer HA, Kuipers H, Wolffenbuttel BH
Abstract Share this page
Abstract The data of the present case demonstrate that the abuse of androgenic anabolic steroids (AAS) may lead to serious health effects. Although most clinical attention is usually directed towards peripheral side effects, the most serious central side effect, hypothalamic-pituitary-dysfunction, is often overlooked in severe cases. Although this latter central side-effect usually recovers spontaneously when AAS intake is discontinued, the present case shows that spontaneous recovery does not always take place. We suggest that hypothalamic-pituitary dysfunction should always be considered in the differential diagnosis in athletes seen with typical presentation of anabolic steroid use. In order to regain normal hypothalamic-pituitary function, supraphysiological doses of 200 microg LH-RH should be considered when the physiological challenge test with LH-RH (50 microg) fails to show an acceptable response.
This article was published in Int J Sports Med
and referenced in Journal of Steroids & Hormonal Science